Hail, Sully
- When
- August 18, 6:00 PM CST
- Where
- Sully County, 4.16 mi ESE of Gallagher
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.700, -100.470
Nickel size hail along with strong winds destroyed many acres of corn.
Numerous thunderstorms developed along a stationary front and trained over the same locations producing very heavy rains along with large hail. Very heavy rains of 2 to nearly 5 inches resulted in the flash flooding of numerous roads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Numerous thunderstorms developed along a stationary front and trained over the same locations producing very heavy rains along with large hail. Very heavy rains of 2 to nearly 5 inches resulted in the flash flooding of numerous roads. Several of the roads were washed out. Some rainfall amounts included, 3.05 inches at Warner, 3.15 inches southwest of Bristol, 4.40 inches in Webster, and 4.50 inches east of Warner.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 18, 2:49 PM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
349 PM CDT TUE AUG 18 2009
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. MAIN FORECAST
CONCERNS ARE THE PRECIPITATION CHANCES FROM TONIGHT THROUGH
THURSDAY AND WIND SPEEDS WEDNESDAY THROUGH THURSDAY.
.TONIGHT...A SFC LOW AND UPPER TROF WILL BEGIN SWINGING INTO THE
REGION THIS EVENING AND SLOWLY MOVE FROM WEST TO EAST THROUGH WED.
AHEAD OF AND WITH THE FROPA EXPECT AN INCREASED CHANCE OF
THUNDERSTORMS AND SHOWERS WITH BEST CHANCES MOVING FROM AROUND JONES
COUNTY NE TO WATERTOWN. THERE IS THE POTENTIAL FOR THESE
THUNDERSTORMS TO BE MARGINALLY SEVERE TO SEVERE ESPECIALLY ALONG
THE SOUTHCENTRAL COUNTIES. GREATEST THREATS WILL BE LARGE HAIL AND
GUSTY WINDS. DAYTIME HEATING TODAY HAS CONTRIBUTED TO GREATER
INSTABILITY SOUTH OF THE CWA. CAPE VALUES ARE MARGINAL AROUND 1000.
BULK SHEAR IS AROUND 30 KTS. AS THE TROF SWINGS DOWN IT MAY BE
ENOUGH SUPPORT TO ALLOW SOME SEVERE STORMS TO DRIFT IN. AS YET
HOWEVER THERE IS NO DECENT MOISTURE ADVECTION.
WITH PREVIOUS RAINFALL ACROSS BROWN AND MCPHERSON
COUNTIES THERE IS THE THREAT OF FLOODING WITH ANY ADDITIONAL
RAINFALL AMOUNTS AROUND 1 INCH OR GREATER. FOOTE CREEK IS ALREADY
AT FLOOD STAGE. BROWN COUNTY WEST IS THE AREA OF GREATEST QPF
UNCERTAINTY SO WILL NEED TO KEEP A CLOSE EYE ON THIS. FOR NOW WE
HAVE ISSUED AN AREAL FLOOD WATCH OVER THE NEXT 48 HRS.
.WEDNESDAY THROUGH THU NIGHT...AFTER FROPA ON WED THERE WILL BE A
TROWAL DEVELOPMENT THAT WILL RESULT IN WRAP AROUND MOISTURE. THIS
WILL BE OVER THE CWA EAST OF THE MO RIVER. EXPECT STRATIFORM RAIN
TO DEVELOP BY THU AFTERNOON AND GRADUALLY MOVE EAST TOWARD CENTRAL
MN. QPF VALUES COULD BE AS HIGH AS 3 INCHES ALONG THE STATE BORDER
OVER THE NEXT 48 TO 60 HRS. BEHIND THE FRONT WINDS WILL SHIFT TO
THE NORTHWEST. LAPSE RATES WILL BE STEEP ENOUGH TO MIX STRONG 850
MB WINDS DOWN BUT FOR NOW STILL APPEAR TO BE BELOW ADVISORY CRITERIA.
.LONG TERM...FRIDAY THROUGH TUESDAY
EXTENDED PERIOD STARTS OFF WITH A BUILDING UPPER LEVEL RIDGE
ACROSS THE NORTHERN ROCKIES/WESTERN HIGH PLAINS AS THE UPPER
TROUGH FROM THE SHORT TERM PERIOD CONTINUES TO ADVANCE EAST OVER
THE GREAT LAKES REGION. AT THE SURFACE...HIGH PRESSURE WILL BE IN
CONTROL FRIDAY INTO SATURDAY...BRINGING DRY CONDITIONS AND MOSTLY
CLEAR SKIES. IN FACT...MOST OF THE EXTENDED PERIOD LOOKS DRY WITH
A WARMING TREND AS THE UPPER LEVEL RIDGE BUILDS OVER THE NORTHERN
PLAINS. THE SURFACE HIGH WILL ADVANCE EAST EARLY ON IN THE
PERIOD...ALLOWING FOR SOUTHERN WINDS TO DEVELOP WHICH WILL HELP
BRING IN THE WARMER AIR. A COLD FRONT LOOKS TO CROSS THE REGION BY
EARLY NEXT WEEK. STILL MANY TIMING DIFFERENCES BUT WILL MAINTAIN
SLIGHT CHANCE POPS WITH THIS FRONTAL PASSAGE LATE IN THE EXTENDED
PERIOD.
AS FOR TEMPERATURES...FRIDAY STILL LOOKS TO BE A BIT BELOW NORMAL
AS MID LEVEL AIR TEMPS ARE STILL ON THE COOLISH SIDE ON THE
BACKSIDE OF THE UPPER TROUGH OVER THE GREAT LAKES. MID LEVEL TEMPS
QUICKLY WARM THOUGH BEGINNING SATURDAY AND LASTING THROUGH MUCH OF
THE EXTENDED PERIOD AS THE UPPER RIDGE QUICKLY BUILDS IN. LOOKING
FOR HIGHS IN THE 80S AND 90S BEGINNING SATURDAY AND LASTING
THROUGH MUCH OF THE PERIOD.
&&
.AVIATION...
VFR CONDITIONS WILL PERSIST AT ALL TAF SITES THROUGH THE EVENING
HOURS...WITH SCT-BKN MID/HIGH CLOUDS INCREASING FROM THE
NORTHWEST. OVERNIGHT...CIGS WILL LOWER BUT SHOULD GENERALLY REMAIN
ABOVE 5000 FT. ALSO...WDLY SCT -SHRAS/-TSRAS ARE POSSIBLE AT ALL
TAF SITES DURING THE OVERNIGHT HOURS...WITH BETTER CHANCES OVER
THE KPIR AND KATY TERMINALS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH THURSDAY MORNING FOR
BROWN-EDMUNDS-MCPHERSON.
MN...NONE.
&&
SHORT TERM...WISE
LONG TERM...TMT
AVIATION...TMT
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 353 PM CDT TUE AUG 18 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-192100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 353 PM CDT TUE AUG 18 2009 /253 PM MDT TUE AUG 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA...INCLUDING THE INTERSTATE 90 CORRIDOR. THUNDERSTORMS SHOULD MEANDER NORTHEAST AND CONTINUE TO DEVELOP THROUGH THE OVERNIGHT HOURS...INTO WEDNESDAY MORNING ACROSS FAR NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD BECOME SEVERE ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS EVENING WITH HAIL AND GUSTY WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY AFTERNOON...SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD BE WORKING OVER THE FORECAST AREA. ON THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE IN THE AFTERNOON...MAINLY ACROSS FAR NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. THUNDERSTORMS THAT DEVELOP DURING THESE TIME PERIODS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 545 PM CDT TUE AUG 18 2009 SDZ015-033-034-182315- DEWEY-STANLEY-SULLY- 445 PM MDT TUE AUG 18 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN STANLEY...SOUTHERN DEWEY AND WESTERN SULLY COUNTIES UNTIL 515 PM MDT/615 PM CDT/... AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF MISSION RIDGE...OR 26 MILES SOUTHEAST OF EAGLE BUTTE...MOVING EAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE MISSION RIDGE. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR LAKE OAHE NORTH OF MISSION RIDGE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
The Aberdeen radar (KABR), 182 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
7 hail, 4 flash flood. Local standard time, as filed.
Nickel size hail along with strong winds destroyed many acres of corn.
Nickel size hail falling for several minutes piled up to 6 to 8 inches deep.
Several county and township roads between Blunt and Harrold were overrun with water flowing out of nearby fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194348, 194349, 194350, 194351, 194352, 194353, 194354, 195258, 195259, 195260, 195261.